Cureus
Anticoagulation-Associated Spontaneous Retroperitoneal Hemorrhage Complicated by Abdominal Compartment Syndrome and Multiorgan Failure: A Case Report
By Ibrahim A Alnashri, Hazim Alzhoufui, Osama Alattas and 2 others.
Abstract
Spontaneous retroperitoneal hemorrhage (SRH) complicated by abdominal compartment syndrome (ACS) presents a significant management challenge in anticoagulated patients.We report the case of a 52-year-old woman with complex valvular heart disease, atrial fibrillation, previous cerebrovascular accident, and chronic warfarin therapy who was admitted with acute decompensated heart failure.Warfarin was withheld following detection of a markedly supratherapeutic international normalized ratio (INR) of approximately 8. Vitamin K was not administered because of a documented phytonadione allergy.Therapeutic enoxaparin was initiated when the INR decreased to approximately 2.1 and continued for approximately five days.The patient subsequently developed abdominal and flank pain, progressive abdominal distension, severe anemia, and hemorrhagic shock.Computed tomography (CT), performed approximately seven hours after the final enoxaparin dose, revealed a massive right retroperitoneal hematoma measuring 26.3 × 15.7 × 12.6 cm with multifocal active arterial extravasation.Hemostatic resuscitation, protamine administration, transcatheter arterial embolization (TAE), and placement of a right external iliac covered stent achieved angiographic hemostasis.However, refractory shock and multiorgan dysfunction persisted.After intervention, transvesical intra-abdominal pressure (IAP) was 23 mmHg and increased to 26 mmHg on repeat measurement the following day.These findings, accompanied by new-onset anuria and worsening respiratory and circulatory failure, were consistent with ACS.The surgical team recommended conservative management because of profound hemodynamic instability requiring maximal vasopressor support and concern for recurrent hemorrhage following surgical decompression.The team maintained this recommendation on reassessment the following day.Despite continued intensive care support, the patient died from refractory multiorgan failure.This case highlights that successful angiographic hemostasis does not necessarily translate into physiological recovery and emphasizes the importance of assessing IAP and persistent organ dysfunction following endovascular intervention.



